MAUDE Adverse Event Report: SHIRAKAWA OLYMPUS CO., LTD. RHINO-LARYNGO VIDEOSCOPE

SHIRAKAWA OLYMPUS CO., LTD. RHINO-LARYNGO VIDEOSCOPE
Model Number ENF-VT3
Medical Device Problem Code Microbial Contamination of Device (2303)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/02/2022
Type of Reportable Event Malfunction
Event or Problem Description
It is reported in the literature titled "disinfection of otorhinolaryngological endoscopes with electrolyzed acid water: a cross-sectional and multicenter study," otorhinolaryngological endoscopes had positive microbial culture after cleaning and disinfection.Case with patient identifier (b)(6) reports enf-vh.Case with patient identifier (b)(6) reports enf-v3.Case with patient identifier (b)(6) reports enf-vq.Case with patient identifier (b)(6) reports enf-v2.Case with patient identifier (b)(6) reports enf-vt2.Case with patient identifier (b)(6) reports enf-vt3.Glutaraldehyde, a germicide for reprocessing endoscopes that is important for hygiene in the clinic, might be hazardous to humans.Electrolyzed acid water (eaw) has a broad antimicrobial spectrum and safety profile and might be a glutaraldehyde alternative.We sought to assess eaw disinfection of flexible endoscopes in clinical otorhinolaryngological settings and it¿s in vitro inactivation of severe acute respiratory syndrome coronavirus 2 (sars-cov2) and bacteria commonly isolated in otorhinolaryngology.Ninety endoscopes were tested for bacterial contamination before and after endoscope disinfection with eaw.The species and strains of bacteria were studied.The in vitro inactivation of bacteria and sars-cov-2 by eaw was investigated to determine the efficacy of endoscope disinfection.More than 20 colony-forming units of bacteria at one or more sampling sites were detected in 75/90 microbiological cultures of samples from clinically used endoscopes (83.3%).The most common genus detected was staphylococcus followed by cutibacterium and corynebacterium at all sites including the ears, noses, and throats.In the in vitro study, more than 107 cfu/ml of all bacterial species examined were reduced to below the detection limit (105 pfu) was decreased to less than 5 pfu.Effective inactivation of sars-cov-2 was also observed with a 19:1 ratio of eaw to the virus.Eaw effectively reprocessed flexible endoscopes contributing to infection control in medical institutions in the era of the coronavirus disease 2019 pandemic.After the microbiological culture of clinically used endoscopes, more than 20 cfu of bacteria at one or more sampling sites was detected in 75 of 90 patients (83.3%).More specifically, microorganisms were detected directly after clinical use without disinfection in 13 of 90 patients (14.4%), 74 of 90 patients (82.2%), and 9 of 10 patients (90.0%) at the endoscopic operation site, endoscopic insertion site, and inside the endoscopic suction/forceps channel, respectively.After cleaning and disinfection using eaw, microorganisms were detected in only one of 75 endoscopes inside the endoscopic suction/forceps channel with a value of 30 cfu, which represents a > ×105 reduction in a clinical environment.After reprocessing with the eaw, the remaining 74 samples showed no further bacterial contamination.This study demonstrated that the eaw system for reprocessing flexible endoscopes appears to be an ideal disinfection system with a broad anti-microbial spectrum with both bactericidal and viricidal effects and safety profiles.Eaw does not harm human tissues; therefore, it could be an alternative to commonly used high-level disinfectants including glutaraldehyde, ophthalaldehyde, and peracetic acid.Because eaw disinfectant production requires only salt, tap water, and electricity, and eaw loses its oxidative and acidic properties when exposed to the environment, the use of eaw in the disinfection of otorhinolaryngological endoscopes should contribute to infection control in medical institutions from the viewpoints of safety for medical staffs and environmental friendliness in order to overcome supply crisis during the coronavirus disease 2019 pandemic, indicating sustainable systems and enabling safe continuity.
 
Additional Manufacturer Narrative
The device referenced in this report was not returned to olympus for evaluation.The definitive cause of the user's experience cannot be determined at this time.The investigation is ongoing.This report will be updated upon completion of the investigation or upon receipt of additional relevant information.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.The device history record was unable to be reviewed for this device since the serial and/or lot number was not provided.However, olympus only releases products to market that meet all manufacturing specifications and final product release criteria.Based on the results of the investigation, the relationship between the device and the adverse event cannot be confirmed.There was no complaint reported on the subject device.There is no evidence of an olympus device malfunction.Therefore, the root cause cannot be determined.Olympus will continue to monitor field performance for this device.

Brand Name
RHINO-LARYNGO VIDEOSCOPE
Common Device Name
RHINO-LARYNGO VIDEOSCOPE
Manufacturer (Section D)
SHIRAKAWA OLYMPUS CO., LTD.
3-1 okamiyama
odakura nishigo-mura
nishishirakawa-gun, fukushima 961-8 061
JA  961-8061
Manufacturer Contact
masaharu hirose
3-1 okamiyama
odakura, nishigo-mura,
nishishirakawa-gun, fukushima 961-8-061
JA   961-8061
426422891
MDR Report Key15726596
Report Number3002808148-2022-03788
Device Sequence Number7186240
Product Code EOB
UDI-Device Identifier04953170411526
UDI-Public04953170411526
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K183416
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Study,Literature,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberENF-VT3
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/05/2022
Supplement Date Received by Manufacturer11/28/2022
Initial Report FDA Received Date11/04/2022
Supplement Report FDA Received Date12/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown